Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Blacksburg, VA

July 19, 2005Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2005, 4:59 PM EDT for Pittsylvania County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 4:59 PM EDT (20:59 UTC)
Expired
Jul 19, 2005, 5:39 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 192059
SVRRNK
VAC143-192145-
/O.NEW.KRNK.SV.W.0073.050719T2059Z-050719T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF AJAX...OR
  ABOUT 4 MILES SOUTHEAST OF PENHOOK...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  AJAX...
  CLIMAX...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3704 7959 3684 7963 3678 7927 3709 7923

$$

KK
2 follow-up statements
000 
WWUS51 KRNK 192122
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT TUE JUL 19 2005

VAC143-192145-
/O.CON.KRNK.SV.W.0073.000000T0000Z-050719T2145Z/
PITTSYLVANIA VA-
522 PM EDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR
PITTSYLVANIA COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLIMAX...OR ABOUT NEAR
GRETNA...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATHAM
AND CHALK LEVEL.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3704 7959 3684 7963 3678 7927 3709 7923

$$

KK
000 
WWUS51 KRNK 192139
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT TUE JUL 19 2005

VAC143-192146-
/O.CAN.KRNK.SV.W.0073.000000T0000Z-050719T2145Z/
PITTSYLVANIA VA-
536 PM EDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY IS
CANCELLED...

THUNDERSTORMS ACROSS NORTHERN PITTSYLVANIA COUNTY HAVE WEAKEN TO 
BELOW SEVERE LIMITS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS PITTSYLVANIA COUNTY THIS EVENING. LOCALLY HEAVY RAIN IS 
POSSIBLE WITH THESE STORMS.


STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3704 7959 3684 7963 3678 7927 3709 7923

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 19, 2:52 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

CONVECTION MAINLY ACROSS THE WRN CWA ATTM...SCTD FASHION AND MORE
NUMEROUS ACROSS FAR SW VA INTO TN. FRONTAL BNDRY LAGGING
BEHIND...LOCATED FROM CLE-STL. MODELS STILL SHOWING BETTER CHANCES
IN THE FAR WEST LATE THIS AFTN WHICH LOOKS GOOD... THEN A SHIFT EAST
INTO THE PIEDMONT ALONG/EAST OF  THE LEE TROF. FRONTAL BOUNDARY SAGS
SOUTHEAST DURING THE NIGHT AND INTO WED. DO NOT SEE MUCH INTRUSION
INTO OUR FA. EXPECTING A DISSIPATION OF CONVECTION AS THE NIGHT
WEARS ON WITH BEST THETA-E DIVING SOUTH. MODELS DIFFER ON QPF
LOCATION WEDNESDAY. NAM HAS THE MOIST BOUNDARY FURTHER SOUTH...WHILE
GFS KEEPS IT OVER THE NC/VA LINE. BLENDED THE TWO FOR A SOLUTION
WHICH KEEPS LOW CHANCES/SLIGHT CHANCES OVER SRN FA. NOT SEEING MUCH
CHANGE IN AIRMASS...ALTHOUGH WESTERLY WIND MAY CAUSE A DROP IN
DEWPOINT...TEMPS WILL REMAIN VERY WARM TO HOT.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...

ANOTHER COLD FRONT WILL SINK SOUTH TOWARD OUR FA FRIDAY...BUT TREND HAS
BEEN TO SLOW/STALL FRONT OUT JUST TO OUR NORTH...WHICH BELIEVE THE
MODELS ARE FINALLY CATCHING ON TO THE FACT THAT IT IS HARD TO HAVE
FRONTS PENETRATE THIS FAR SOUTH IN LATE JULY. THIS FRONT WILL BRING
A CHANCE OF SHRA/TSRA IN FRIDAY. IT LOOKS AS IF THE FRONT WILL STAY
TO OUR NORTH...HOWEVER...DRIER AIR COULD PENETRATE FAR ENOUGH SOUTH
TO KEEP SHRA/TSRA CHANCES TO A MINIMUM THIS WEEKEND...ESPECIALLY IN
THE PIEDMONT. EARLY NEXT WEEK...NW FLOW ALOFT MAY BRING US ANOTHER
SYSTEM DOWN...BUT FOR NOW KEEPING RAIN CHANCES LOW. STILL LOOKING
LIKE TEMPS WILL BE AT AND ABOVE NORMAL.
&&

.AVIATION...

SCTD SHOWERS/STORMS APCHG THE WRN TAF SITES SHOULD WORK THEIR WAY E
INTO BLF/LWB BY MID AFTN BEFORE COVERAGE TENDS TO SHIFT/JUMP E OF
THE BLUE RIDGE. OVERALL VFR/MVFR CIGS EXCEPT VCNTY STORMS WHERE
BRIEF MVFR/IFR CIGS/VSBYS PSBL. THUS WILL MAINTAIN VCNTY/TEMPO
MENTION MOST SITES THRU EARLY THIS EVENING WHEN CONVECTION SHOULD
DIMINISH. SKIES CLR SOME OVERNGT AND GIVE WAY TO MVFR/ISOLD IFR IN
FOG/STRATUS. A BIT DRIER AIR SHOULD WORK IN WED MORNING ALLOWING
IMPROVEMENT TO MAINLY VFR CONDITIONS BY MID OR LATE MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05/05/JH
Hazardous weather outlook, Jul 19, 5:12 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 AM EDT TUE JUL 19 2005

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-
WVZ042>045-200915-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
512 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ043-044-058-059-200915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
512 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES IN THE LOWER 90S WILL COMBINE WITH DEWPOINTS IN
THE LOWER 70S TO PRODUCE A HEAT INDEX NEAR 100 DEGREES OVER
SOUTHSIDE VIRGINIA AND NORTH CENTRAL NORTH CAROLINA FOR A FEW
HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAT INDEX WILL REACH 100 DEGREES DURING THE AFTERNOON AGAIN
ON WEDNESDAY...AND POSSIBLY THURSDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.